Texas, 2003

High Wind in Texas, April 27, 2003

April 27, 2003 · NWS OUN · 2 events in 2 counties and zones

2 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 27, 8:30 PM CST, 1 hour earlier.

Area forecast discussion, Apr 27, 8:30 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
930 PM CDT SUN APR 27 2003

CDFNT HAS PROGRESSED FURTHER SE THAN EARLIER ANTICIPATED...ESP IN
THE SW. EXPECT FNT TO STALL OUT LATER TONIGHT NEAR CNTRL ZONES.
SHOWERS/TSTMS WHICH DEVELOPED LATE AFTN/EARLY THIS EVENING ALONG THE
DRY LINE IN N TX ZONES HAVE WEAKENED BUT STILL LINGER. ALSO HAVE
SEEN DEVELOPMENT IN NW OK ALONG THE FRONT. WITH S/W LIFTING NEWD
ACROSS THE AREA OVERNIGHT AND SFC BNDRIES AROUND WILL BUMP UP POPS A
BIT AND SPREAD THEM OVER MOST OF THE CNTRL AND WEST. WILL ALSO
ADJUST TMPS TO ACCOUNT FOR FRONTAL POSITION.

02

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
345 PM CDT SUN APR 27 2003

LOW LEVEL MOISTURE AGAIN IS STRUGGLING TO RETURN. DESPITE IMPRESSIVE
MID-LEVEL LAPSE RATES OF 8-9C/KM...STRONG CAP AND LIMITED LL
MOISTURE LIKELY TO INHIBIT CONVECTIVE DEVELOPMENT IN NEAR TERM.
SOMEWHAT BETTER CHANCES OF INITIATION UP N IN KS VICINITY FRONTAL
ZONE. WAS SKEPTICAL OF THE ETA SURFACE DEWPOINTS...BUT SURE ENOUGH
THERE ARE LOW 60S SHOWING UP IN PARTS OF OK/KS WHILE PARTS OF
CENTRAL TX HAVE MIXED OUT INTO THE 40S. STILL AN OUTSIDE CHANCE OF
STORMS GOING ON THE STALLED FRONT ACROSS NW OK AS STRONG-LOOKING
SHORTWAVE MOVES E OUT OF NM. WILL TRIM LOW POPS BACK TO NW PART OF
AREA TONIGHT. FOR MON AND MON NIGHT...MORE IMPULSES COMING ACROSS IN
THE RELATIVELY WEAK WSW MID/UPPER LEVEL FLOW. CONTINUED SLOWW
INCREASE IN LL MOISTURE ARGUES FOR A CONTINUING CHANCE OF
CONVECTION. BETTER CHANCES IN W MON...CLOSER TO DRYLINE AND STALLED
FRONT ACROSS NW OK...AND IN THE SW MON NIGHT WHERE BOTH ETA AND AVN
DRAW A BULLSEYE IN THEIR QPF. SEE SWODY2 AND QPFPFD. CONVECTIVE
POTENTIAL TO CONTINUE TUE-WED FOR MUCH THE SAME REASONS...ALTHO
SURFACE FRONT WILL HAVE LIFTED N OF AREA BY TUE. MIGHT EVEN HAVE
SOME BONAFIDE 60+ DEWPOINTS BY THEN. HARDER WITH TIME TO PINPOINT
FAVORED AREAS...SO WILL KEEP CHANCE POPS SPREAD OVER ENTIRE AREA.

WED LOOKING SOMEWHAT INTERESTING AS A STRONGER UPPER SYSTEM CHARGES
OUT OF THE SW TOWARD CENTRAL PLAINS. MOST OF THE ACTION LIKELY TO BE
N OF HERE...CLOSER TO THE SURFACE LOW/FRONT AND IN AREA OF BETTER
DYNAMIC FORCING. BUT DRYLINE SHOULD PUNCH E INTO AT LEAST W OK WITH
DEWPOINTS POTENTIALLY INTO MID/UPPER 60S AHEAD OF IT BY THEN. LL
CONVERGENCE AND AT LEAST SLIGHT COOLING ALOFT MAY BE ENOUGH TO
OVERCOME CAP...WHILE MID-UPPER FLOW WILL INCREASE BY THEN TO PROVIDE
STRONGER DEEP-LAYER SHEAR.

WILL TAPER OFF THE POPS NW TO SE WED NIGHT THRU THU NIGHT AS COOLER
DRIER AIR IS DRAWN S BEHIND WEDNESDAYS SYSTEM. WILL TAKE PRECIP OUT
FRI-SAT AND LOWER TEMPS PER MEX/HPC GUIDANCE AS COOLER AIRMASS
EXPECTED TO DOMINATE. WARMER WITH PRECIP CHANCES INCREASING AGAIN BY
LATE NEXT WEEKEND AS UPPER RIDGE PROGRESSES ACROSS AREA AHEAD OF
NEXT UPPER SYSTEM APPROACHING FROM THE SW.

FCSTID =   24
OKC   60  82  60  80 /  10  20  30  30
HBR   59  83  60  81 /  10  30  30  30
SPS   61  85  62  82 /  10  20  40  30
GAG   56  77  56  80 /  20  30  30  30
PNC   60  79  59  78 /  10  20  30  30
DUA   62  82  65  81 /  10  20  30  30

.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, Apr 27, 11:03 AM CST, 10 hours 27 minutes before
OKZ004>048-050>052-TXZ083>090-281200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1203 PM CDT SUN APR 27 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT...BUT DO NOT EXPECT THEM
TO BE SEVERE.

DISCUSSION...
A FEW THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND EVENING
ALONG A COLD FRONT THAT WILL BE ACROSS NORTHWEST OKLAHOMA.  ALTHOUGH
THERE WILL BE A LOW-LEVEL FOCUS AND SIGNIFICANT MID-LEVEL
INSTABILITY... A RATHER STRONG CAPPING INVERSION IS LIKELY TO
PREVENT STORMS FROM OCCURRING AT ALL.  IF STORMS DO FORM... MOISTURE
WILL BE LIMITED... AND THE RISK OF SEVERE STORMS IS QUITE LOW.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY APR 28.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...30 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.

OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORM OUTLOOK...
A CHANCE OF THUNDERSTORMS WILL CONTINUE THROUGH THE WEEK AS A LONG
SERIES OF UPPER-LEVEL STORM SYSTEMS AFFECTS THE REGION.  THE RISK OF
SEVERE WEATHER WILL REMAIN FAIRLY LOW THROUGH AT LEAST TUESDAY.

OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
MONDAY.

MAXWELL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Wichita

When
April 27, 9:30 PM CST to 10:15 PM CST
Where
Wichita forecast zone
Measured
76 kt (87 mph) measured gust
Property damage
$11,000
Reported by
AMATEUR RADIO
Coordinates
33.988, -98.704 (the zone’s center; the record gives no point)

Measured wind gusts associated with a heatburst ranged from 71 mph to 87 mph. Many power lines and street lights were downed and power poles snapped across this area, especially in Wichita Falls, Holliday, and Archer City. Numerous trees were also damaged along with some minor roof damage and damage to a couple of awnings in Wichita Falls. The length of the damage sustained in Wichita Falls was about 5 miles with a width of 0.5 miles.

High Wind, Archer

When
April 27, 9:30 PM CST to 10:15 PM CST
Where
Archer forecast zone
Measured
74 kt (85 mph) measured gust
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
33.615, -98.688 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351383, 5351384.